Quinolones, basically synthetic, broad-spectrum antibiotics, are used to treat almost everything, from urinary tract infections to gynecological infections, STDs, skin infections, and respiratory infection like bronchitis, pneumonia and sinusitis. And yet, a very well known side effect of quinolones is that it can cause tendon rupture. This can become a huge problem.Quinolones can cause tendon rupture, and someone who is just on treadmill or running while on the medication can tear their Achilles tendon. The recommendation is usually that you don’t run or jog while on the medication.
How can we use something that dangerous, like Cipro, so often, when just movement while on the drug can harm you in such a way?
But the FDA has known about these effects for a long time. Back in 1995, they responded to an article in the New England Journal of Medicine and said they would require to include this information on quinolones packaging. Then they backed away from their promise for almost 15 years. To this day, are most of the medications, that fall into this category, already labeled to let pharmacists and patients know their affects on tendons? The American Academy of Family Physicians has a detailed article and list of medications that are considered quinolones. http://www.aafp.org/afp/20000501/2741.html
So how do you protect yourself from tendinitis, caused by quinolones ( Cipro, Avelox etc. ), while on it:
- Do not exercise.
- Avoid long walks and other physical activity unless it is really necessary.
- If you develop pain and/or swelling anywhere in your body, contact your doctor immediately.